Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 36, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Apr 30, 2018, 3:52 PM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at May 1, 2018, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 3:52 PM CDT (20:52 UTC)
- In effect from
- May 1, 2018, 1:00 PM CDT
- Expired
- May 1, 2018, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975 WWUS84 KAMA 302052 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 352 PM CDT Mon Apr 30 2018 OKZ001-TXZ001-006-011-016-010900- /O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ /O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/ /O.CON.KAMA.FW.W.0035.000000T0000Z-180501T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 352 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN PANHANDLES... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Red Flag Threat Index...3 to 6 today, and 4 to 5 on Tuesday. * Timing...Today and Tuesday, winds will pick up in the early afternoon, and should diminish around 9 PM. On Tuesday, although the winds will diminish around 9PM, relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ002-TXZ002-003-007-008-012-013-017-018-010900- /O.UPG.KAMA.FW.A.0029.180501T1800Z-180502T0200Z/ /O.NEW.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/ Texas-Sherman-Hansford-Moore-Hutchinson-Potter-Carson-Randall- Armstrong- 352 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM CDT TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 1 PM to 9 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Oklahoma...Texas. In Texas...Sherman... Hansford...Moore...Hutchinson...Potter...Carson...Randall and Armstrong. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...4 to 5. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. This area of the Fire Weather Watch is contingent on little to no rainfall with today's thunderstorm potential over the central panhandles. If significant rainfall occurs over the watch area today, it will likely be cancelled. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
3 follow-up statements
182 WWUS84 KAMA 010749 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 249 AM CDT Tue May 1 2018 OKZ001-002-TXZ001>003-006>008-011>013-016>018-012000- /O.CON.KAMA.FW.W.0036.180501T1800Z-180502T0200Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson- Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong- 249 AM CDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 7 west, 4 to 5 central. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
368 WWUS84 KAMA 011837 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 137 PM CDT Tue May 1 2018 TXZ317-020200- /O.EXA.KAMA.FW.W.0036.000000T0000Z-180502T0200Z/ Palo Duro Canyon- 137 PM CDT Tue May 1 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning, which is in effect until 9 PM CDT this evening. * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...4 to 5. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ OKZ001-002-TXZ001>003-006>008-011>013-016>018-020200- /O.CON.KAMA.FW.W.0036.000000T0000Z-180502T0200Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson- Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong- 137 PM CDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN AND CENTRAL PARTS OF THE PANHANDLES... * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... Oldham...Potter...Carson...Deaf Smith...Randall and Armstrong. * 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...5 to 7 west, 4 to 5 central. * Timing...Winds will pick up in the early afternoon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, where winds should diminish around 9 PM. Although relative humidities will still be in the teens to low 20s through the middle of the night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Cockrell
418 WWUS84 KAMA 012052 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 352 PM CDT Tue May 1 2018 OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-021100- /O.NEW.KAMA.FW.A.0030.180502T1700Z-180503T0300Z/ /O.CON.KAMA.FW.W.0036.000000T0000Z-180502T0200Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson- Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong- Palo Duro Canyon- 352 PM CDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TWO- THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Fire Weather Watch for strong winds and low relative humidity, which is in effect from Wednesday afternoon through Wednesday evening. * Affected Area...In Oklahoma...Cimarron and Texas. In Texas... Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong and Palo Duro Canyon. * 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 8 percent. * Red Flag Threat Index...4 TO 6. * Timing...On Wednesday, winds will increase around noon and relative humidities are expected to be in the 10 to 15 percent range. This will continue through early evening, when winds should diminish around 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. A Fire Weather Watch means that the potential for critical fire weather conditions exists. Listen for later forecasts and possible red flag warnings. && $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:46 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Apr 30, 12:46 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1246 PM CDT Mon Apr 30 2018
.AVIATION...
For the 18z TAFs...
Dryline currently making its move through western counties of
forecast area, now near a line from east of Boise City to DHT to
Adrian to near Bovina. Further eastward movement expected this
afternoon to near a line from just east of Guy to near AMA.
Thus, have kept DHT out of thunderstorm risk. Have cautiously
kept GUY thunder-free, thinking that thunderstorms will initiate
just to its east. Greatest threat at our terminals for thunder
at AMA, between 21z and 01z Tuesday. Will monitor developments
and amend as necessary.
Otherwise, southerly surface winds gusting to around 35 kt
expected through the early evening. Surface winds become more
southwest on Tuesday. Expect early morning round of MVFR
ceilings at AMA between 10z and 14z Tuesday.
Cockrell
&&
.PREV DISCUSSION... /Issued 635 AM CDT Mon Apr 30 2018/
AVIATION...
For the 12Z TAFs, the main weather element will be the strong and
gusty south or southwest winds which will continue through most
of this fcst cycle as a deep sfc low pressure trof persists over
eastern CO and ern NM today. A very low threat of isold showers
and tstms will exist at KGUY and KAMA late this afternoon into
early this evening. Given this threat is conditional, confidence
in whether or not KGUY and/or KAMA will be impacted is low.
Therefore, have omitted mention of this particular weather element
for this fcst period.
Andrade
PREV DISCUSSION... /Issued 429 AM CDT Mon Apr 30 2018/
DISCUSSION...
Southwest flow aloft continues due to an upper level trough over
the Great Basin area. This will continue to provide both Fire
Weather and Severe Weather threats to the Panhandles today. Low
level moisture at the surface supports high CAPE values today as
mid level lapse rates will be quite steep. However the areas
further east of the dryline are very well capped and thusly do not
expect any thunderstorm development ahead of the dryline. However,
along the dryline is still in question. Both high resolution and
deterministic models will not get on the same page as to whether
or not this cap will break along the dryline. There should be
enough low level convergence along the dryline for storms to
develop, but again there are some models that will not generate
any convection over the Panhandles. So still some concerns with
today's forecast. CAPE values around 1500-2000 J/kg as well as
35kts of effective shear, as well as a veering wind profile
definitely supports supercells. Large hail will be the primary
threat with these, but damaging winds will not be ruled out as
well. A very low tornado threat is in play, but for now that
threat is south of the Panhandles. If decent coverage of
convection occurs across the Panhandles, there could be enough
outflow dominate winds to keeps storms going through the late
evening, despite the large cap in place to the east. Will also
have to keep an eye on where the dryline sets mid day, as this
could impact certain areas for Fire Weather (See Fire Weather
discussion).
Dryline will retreat east to the central Panhandles tonight but
lee side low will develop, and will quickly surge west, kicking
the dryline out of the Panhandle early Tuesday afternoon, likely
before convective initiation can occur. Thusly, no storms expected
on Tuesday. Additionally, it will be a Fire Weather day for the
west, and possible the central Panhandles (See Fire Weather
Discussion).
There is a slight possibility for the eastern Panhandles to see
strong to severe thunderstorms on Wednesday afternoon. The window
will be very brief as the dryline is expected to be right along
the eastern Panhandle counties at the time of convective
initiation.
Thursday the upper level trough will be close enough that the
dryline will stay east of the Panhandles, and any areas that have
received little to no precipitation over the past few days, will
likely be elevated in Fire Weather (more details in the Fire
Weather Discussion).
Cold front expected to move through the Panhandles Thursday
afternoon into Friday. Fire Weather threat will end at this
point, and temperatures will cool back into the 70s for at least
for the west on Thursday and the majority of the Panhandles on
Friday.
Northwest flow will return with gradual warming through the
weekend. Right now have kept mention of precipitation out of the
forecast due to low confidence in timing and position, but models
hint that isolated showers/storms could be possible under this
northwest flow.
Weber
FIRE WEATHER...
Given that very little to no rain fell over the area yesterday,
critical Fire Weather conditions will be expected today across
the western Panhandles. Strong southwest winds 20 to 25 mph, gusts
to 35 mph, combined with low RH values in the 10 to 20 percent
range will make fore critical Fire Weather today across the west.
Depending on how far east the dryline starts off during these
winds, it's possible that a row of counties to the east could
experience critical Fire Weather as well.
Critical Fire Weather conditions will return on Tuesday as well.
Right now a Fire Weather Watch is in effect for the central and
western Panhandles. The west will likely be upgraded to warning,
but the central Panhandles will be contingent on how today's
thunderstorms play out. If convective initiation starts further
east, then the central Panhandles will likely stay dry and be
eligible for red flag warnings on Tuesday, if the convection
starts further west and ample precipitation occurs, then the Fire
Weather Watch for the central Panhandles will likely be cancelled.
Critical Fire Weather for the far western Panhandles again on
Wednesday. The central Panhandles will be elevated, assuming they
did not get any moisture today.
Thursday things will start to calm down, but will still be pretty
dry, winds will in the 15 mph range, so elevated Fire Weather
will be possible. Again, this is for areas that picked up little
to no precipitation over the past days.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for the following zones: Armstrong...Carson...
Dallam...Deaf Smith...Hansford...Hartley...Hutchinson...
Moore...Oldham...Potter...Randall...Sherman.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for the following zones: Cimarron...Texas.
Red Flag Warning until 9 PM CDT this evening for the following
zones: Cimarron.
&&
03/24Hazardous weather outlook, Apr 30, 3:15 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 315 AM CDT Mon Apr 30 2018 OKZ001>003-TXZ001>020-302300- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 315 AM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical Fire Weather today across the western Panhandles. Strong to severe storms possible today across the central and eastern Panhandles. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Critical Fire Weather possible across the central and western Panhandle on Tuesday, western Panhandle on Wednesday. Thunderstorms possible across the eastern Panhandles on Wednesday, storms could be strong to marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today across the central and eastern Panhandles. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today across the western Panhandles, and on Tuesday across the central and western Panhandles.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:14 AM CDT | Fire Weather Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more | 13 hr |
| Apr 30, 3:14 AM CDT | Red Flag Warning | AMA | Dallam, Deaf Smith, Hartley, Oldham | 18 hr |
| Apr 30, 6:29 PM CDT | Special Weather Statement | AMA | Collingsworth | 46 min |
| Apr 30, 6:57 PM CDT | Special Weather Statement | AMA | Collingsworth | 33 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.